Econometrica: Sep 2016, Volume 84, Issue 5

Consistent Probabilistic Social Choice

DOI: 10.3982/ECTA13337
p. 1839-1880

Florian Brandl, Felix Brandt, Hans Georg Seedig

Two fundamental axioms in social choice theory are consistency with respect to a variable electorate and consistency with respect to components of similar alternatives. In the context of traditional non‐probabilistic social choice, these axioms are incompatible with each other. We show that in the context of social choice, these axioms uniquely characterize a function proposed by Fishburn (1984). Fishburn's function returns so‐called maximal lotteries, that is, lotteries that correspond to optimal mixed strategies in the symmetric zero‐sum game induced by the pairwise majority margins. Maximal lotteries are guaranteed to exist due to von Neumann's Minimax Theorem, are almost always unique, and can be efficiently computed using linear programming.



Log In To View Full Content

Back